Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 48, NWS Gaylord, MI

August 21, 2003Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 21, 2003, 4:09 PM EDT for Roscommon County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 4:09 PM EDT (20:09 UTC)
Expired
Aug 21, 2003, 4:45 PM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Roscommon County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 1:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 212009
SVRAPX
MIC143-212045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 445 PM EDT

* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM 7 MILES EAST OF ROSCOMMON TO 
  6 MILES SOUTH OF HOUGHTON LAKE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  ST. HELEN AROUND 415 PM EDT
  TWIN LAKES AREA AROUND 425 PM EDT

AT 406 PM EDT A WEATHER SPOTTER REPORTED DIME SIZE HAIL IN ROSCOMMON.

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO QUICKLY.

LAT...LON 4420 8485 4428 8477 4451 8452 4451 8436
          4416 8437 4416 8483

&

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:37 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 21, 3:37 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
338 PM EDT WED AUG 20 2003

.SHORT TERM...INITIAL CONCERNS REGARDING SEVERE WEATHER POTENTIAL
SUMMED UP NICELY BY CURRENT TORNADO WATCH IN EFFECT UNTIL 2300Z.  COLD
FRONT REACHED THE WESTERN LAKE MICHIGAN SHORELINE AT 18Z...BROKEN LINE
OF CONVECTION AHEAD OF FRONT ACROSS NORTHERN LOWER...WITH ADDITIONAL
THUNDERSTORMS RIGHT ALONG THE COLD FRONT ACROSS EASTERN UPPER.  SOME
POST FRONTAL SHOWERS HAVE DEVELOPED OVER WESTERN UPPER BENEATH UPPER
VORTICITY CENTER.  COLD FRONT EXPECTED TO CLEAR THE SOUTHEAST COUNTIES
AROUND 03Z OR SO ALONG WITH THE UPPER WAVE SO WILL LET RADAR TRENDS
DICTATE EVENING POP DISTRIBUTION.  GOOD DEAL OF CLOUD COVER UPSTREAM
ACROSS ONTARIO...SOME OF THAT IS MIXING OUT AND SOME OF IT THINNING OUT
IN DOWNSLOPE FLOW AND SUBSIDENCE ON BACKSIDE OF DEPARTING UPPER WAVE.
EXPECT THAT TREND TO CONTINUE THROUGH THE NIGHT...PERHAPS A BIT MORE
CLOUD COVER TO THE NORTH BUT FOR THE MOST PART SHOULD WORK OUT TO
PARTLY CLOUDY.
&&

.LONG TERM...NEGATIVELY TILTED SHORT WAVE TROUGH MOVING THROUGH ONTARIO
AND THE WESTERN GREAT LAKES TONIGHT WILL DEEPEN AS IT MOVES EAST AS
COLDER MID LEVEL AIR UPSTREAM DUMPS INTO THE BASE OF THE TROUGH.  RIDGE
AXIS OVER THE ROCKIES WILL AMPLIFY AS IT PUSHES EAST THIS WEEKEND AS
NEXT PUSH OF PACIFIC ENERGY MOVES ONSHORE.  THIS ENERGY WILL IMPACT THE
REGION EARLY NEXT WEEK.  IN THE MEANTIME...RISING HEIGHTS WILL BE
ACCOMPANIED BY SURFACE HIGH PRESSURE BUILDING IN FOR SATURDAY AND
SUNDAY...SO LITTLE IN THE WAY OF WEATHER EXPECTED THROUGH THE
WEEKEND.

FRIDAY...NOT MUCH TO SAY FOR FRIDAY...A NICE DAY ON TAP WITH LOW LEVEL
ANTICYCLONIC FLOW IN PLACE AND DRIER AIR FILTERING IN.  WILL SEE SOME
DIURNAL CU/SC DEVELOP IN CAA PATTERN...FADING WITH SUNSET.  EXPECT A
GOOD RADIATIONAL COOLING NIGHT INLAND FROM THE LAKES FRIDAY NIGHT...AS
WINDS WILL STAY UP CLOSER TO THE LAKESHORES.  SO SOME OF THE NORMALLY
COOLER SPOTS WILL PROBABLY DROP INTO THE 40S.

SATURDAY...SAME STORY SATURDAY AS SURFACE HIGH INCHES CLOSER.  PROBABLY
LESS CLOUD COVER THAN FRIDAY AFTERNOON...AND POTENTIALLY A LITTLE MORE
LAKE BREEZE COMPONENT TO THE WINDS...WITH ANOTHER SEASONABLY COOL NIGHT
SATURDAY NIGHT UNDER CLEAR/PARTLY CLOUDY SKIES.

EXTENDED (SUNDAY THROUGH THURSDAY)...WITH THE GREAT LAKES BEING ON THE
SOUTHERN EDGE OF THE MAIN WESTERLIES...FORECAST PROBLEMS IN THE
EXTENDED RANGE FOCUS ON EVOLUTION OF PACIFIC SHORT WAVE ENERGY AND HOW
FAR SOUTH SIGNIFICANT HEIGHT FALLS WILL PUSH INTO THE REGION.  ECMWF
HAS BEEN TRENDING A BIT SLOWER...CLOSER TO THE GFS RUNS OF THE PAST
SEVERAL CYCLES.  THE GFS SEEMS TO BE HINTING OF AN INITIAL FRONT OVER
THE NORTHERN PLAINS WASHING OUT...FOLLOWED BY THE MAIN COOL PUSH
TUESDAY.  CANADIAN RUN STILL THE FASTEST IN BLASTING THE SHORT WAVE
THROUGH THE UPPER TROUGH AXIS... WHICH LOOKS A LITTLE QUICK GIVEN THE
RIDGE AMPLITUDE.  SO WILL CONTINUE TO FOCUS RAIN CHANCES ON TUESDAY...
COULD SEE SOME WAA CONVECTION ACROSS UPPER MI LATER SUNDAY AND INTO
MONDAY IF MOISTURE RETURN/LLJ SET UP AS PROGGED.  CONTINUE DRY
WEDNESDAY IN WAKE OF COLD FRONT...THURSDAY IS A TOSS UP AT THIS POINT
(WHEN ISNT DAY 7 A TOSS UP).  GFS TRYING TO DROP ANOTHER SHORT WAVE
AND ASSOCIATED COOL PUSH INTO THE REGION THURSDAY...WHICH IS QUITE A
BIT DIFFERENT THAN THE 20/00Z RUN.  GFS/CANADIAN ENSEMBLE MEANS ARE
MARGINALLY SUPPORTIVE OF THIS IDEA...SO WILL PROBABLY START THURSDAY
OUT WITH A CHANCE OF RAIN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH...UNTIL 7 PM EDT...
                                    MIZ008-015>036-041-042.

&&

JPB
Hazardous weather outlook, Aug 21, 5:29 AM EDT, 10 hours 40 minutes before
MIZ008-015>036-041-042-221100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
529 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN TODAY INTO THIS EVENING. THERE IS
A RISK FOR SEVERE THUNDERSTORMS...MAINLY BETWEEN NOON AND 8 PM.
LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

EME

In the hours before

Special weather statement, Aug 21, 1:38 PM EDT, 2 hours 31 minutes before
MIZ008-015>036-041-042-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
138 PM EDT THU AUG 21 2003

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT THURSDAY EVENING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
     TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
     MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
     ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

JPB
Local storm report, Aug 21, 3:16 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0316 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    3 S MILLERSBURG           MI   0.75 IN HAIL
08/21/03   PRESQUE ISLE
Local storm report, Aug 21, 4:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0408 PM EDT THU AUG 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0406 PM    ROSCOMMON                 MI   0.75 IN HAIL
08/21/03   ROSCOMMON

BERGER

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 4:02 AM EDTSpecial Marine WarningAPX88 min
Aug 21, 7:08 AM EDTSevere Thunderstorm WarningAPXWexford37 min
Aug 21, 9:25 AM EDTSpecial Marine WarningAPX50 min
Aug 21, 12:03 PM EDTSpecial Marine WarningAPX57 min
Aug 21, 2:31 PM EDTSpecial Marine WarningAPX44 min
Aug 21, 2:48 PM EDTSevere Thunderstorm WarningAPXChippewa57 min
Aug 21, 3:03 PM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle57 min
Aug 21, 3:46 PM EDTSevere Thunderstorm WarningAPXChippewa44 min
Aug 21, 3:48 PM EDTSevere Thunderstorm WarningAPXOscoda57 min
Aug 21, 4:00 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:15 PM EDTSevere Thunderstorm WarningAPXAlpena, Presque Isle60 min
Aug 21, 4:30 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:30 PM EDTSpecial Marine WarningAPX90 min
Aug 21, 4:34 PM EDTTornado WarningAPXAlpena41 min
Aug 21, 4:40 PM EDTSevere Thunderstorm WarningAPXOgemaw65 min
Aug 21, 4:49 PM EDTSevere Thunderstorm WarningAPXAlcona71 min
Aug 21, 5:12 PM EDTSpecial Marine WarningAPX33 min
Aug 21, 5:55 PM EDTSpecial Marine WarningAPX50 min
Aug 21, 5:59 PM EDTSpecial Marine WarningAPX31 min
Aug 21, 5:59 PM EDTSpecial Marine WarningAPX31 min
Aug 21, 6:00 PM EDTSevere Thunderstorm WarningAPXIosco30 min
Aug 21, 6:27 PM EDTSevere Thunderstorm WarningAPXIosco33 min
Aug 21, 6:30 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 6:30 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 7:00 PM EDTSpecial Marine WarningAPX30 min
Aug 21, 7:00 PM EDTSpecial Marine WarningAPX30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.